Texas, 2011

Drought in Texas, March 21 to 31, 2011

March 21 to 31, 2011 · NWS FWD · 3 events in 3 counties and zones

Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$21,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Most counties in the region received less than an inch of rain during the month and drought conditions continued to worsen. Many locations started the month in abnormally dry (D0) or moderate (D1) drought and ended the month in severe (D2) or extreme (D3) drought. In north Texas, the drought was the worst in the southern and eastern counties. At the end of the month, 40 of the 46 counties in north Texas were experiencing at least severe drought (D2) conditions and 26 counties had burn bans in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 20, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 20, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1138 PM CDT SUN MAR 20 2011

.AVIATION...
THE MAIN AVIATION WEATHER CONCERNS WITH THIS TAF PACKAGE WILL BE
MVFR CEILINGS OVERNIGHT/MONDAY MORNING AND GUSTY SOUTHERLY WINDS.

KFWS VWP INDICATES A 40 KNOT WIND AROUND 2000 FT.  LOW CLOUDS
CONTINUE TO FORM OVER CENTRAL AND SOUTH TEXAS. EXPECT THE MVFR
CEILINGS TO REACH WACO BY 08Z AND THE METROPLEX TAF SITES AROUND
09Z.  THE LOW CLOUDS SHOULD SCATTER OUT BY LATE MORNING MONDAY.
HOWEVER...A MID LEVEL CLOUD DECK WILL REMAIN IN PLACE DURING THE
DAYLIGHT HOURS MONDAY.

A SOUTH WIND WILL PREVAIL THROUGH MONDAY EVENING AT SPEEDS BETWEEN
11 AND 15 KNOTS AT NIGHT AND BETWEEN 14 AND 18 KNOTS DURING THE
DAYLIGHT HOURS WITH SOME GUSTS NEAR 30 KNOTS...ESPECIALLY IN
THE AFTERNOON.

.UPDATE...
CURRENT FORECAST IS ON TRACK AND ONLY SIGNIFICANT CHANGE WAS TO
INCREASE OVERNIGHT LOWS ACROSS THE SOUTHERN HALF A DEGREE OR TWO.
HIGH LEVEL CLOUDS CONTINUE TO OVERSPREAD THE REGION AND WILL
PROVIDE MOSTLY CLOUDY SKIES FOR MUCH OF THE NIGHT...ALONG WITH THE
RETURN OF STRATUS LATER TONIGHT. THE WINDS ARE EXPECTED TO REMAIN
BETWEEN 5 AND 15 MPH TONIGHT ACROSS THE REGION.

WILL NOT MAKE ANY CHANGES TO THE FORECAST BEYOND TONIGHT BUT MODEL
DATA IS NOW STARTING TO INDICATE CONVECTION DEVELOPING ALONG THE
DRYLINE ON TUESDAY. HOWEVER...FORECAST SOUNDINGS STILL INDICATE A
STRONGLY CAPPED ENVIRONMENT AND A NARROW CORRIDOR OF WEAK TO
MODERATE INSTABILITY. WILL BE ASSESSING ALL THE EVENING MODEL
DATA AS IT ARRIVED DURING THE NIGHT TO BETTER REFINE TUESDAYS
FORECAST.

82/JLD

&&

.AVIATION...
A PERSISTENT WEATHER PATTERN WILL CONTINUE THROUGH MONDAY WITH
LATE NIGHT/MORNING STRATUS AND A GUSTY SOUTHERLY WIND. EXPECT VFR
CEILINGS BETWEEN 5000 AND 6000 FT TO SCATTER AND DISSIPATE AFTER
SUNSET. ANOTHER 40+ KNOT LOW LEVEL JET WILL SET UP THIS EVENING
WITH SURFACE LOW PRESSURE ACROSS THE HIGH PLAINS AND HIGH PRESSURE
ANCHORED IN THE EAST. MVFR CEILINGS SHOULD ARRIVE IN WACO BY 09Z AND
AROUND 10Z AT THE METROPLEX TAF SITES. EXPECT LOW CLOUDS TO
SCATTER OUT BY LATE MORNING MONDAY. HOWEVER...MID LEVEL CLOUDS
WILL REMAIN THROUGH THE DAY. A SOUTH WIND WILL PREVAIL THROUGH
MONDAY AT SPEEDS BETWEEN 11 AND 15 KNOTS THIS EVENING WITH SOME
HIGHER GUSTS BEFORE SUNSET. WIND SPEEDS WILL INCREASE MID TO LATE
MORNING MONDAY AT SPEEDS BETWEEN 15 AND 18 KNOTS ALONG WITH SOME
GUSTS NEAR 30 KNOTS.

79

&&

.PREV UPDATE...
.UPDATE...
QUICK UPDATE TO REMOVE THE LATE AFTERNOON WORDING FROM THE ZONES.
A FEW THINGS TO WATCH THIS EVENING FOR THE LATE EVENING UPDATE
WILL BE CLOUD COVERAGE AND TRENDS AND THE POTENTIAL FOR THE WINDS
TO INCREASE OVERNIGHT AGAIN. LAST NIGHT...A 50 KT LOW LEVEL JET
RESULTED IN SURFACE WIND SPEEDS INCREASING AROUND MIDNIGHT AND
REMAINING ABOVE 15 MPH FOR MANY LOCATIONS UNTIL CLOSE TO SUNRISE.
THE MOS GUIDANCE CONSIDERABLY UNDER FORECAST THE WINDS LAST NIGHT.
THE LATEST MODEL RUNS SUGGEST THAT THE LOW LEVEL JET WILL REMAIN
IN THE 20 TO 30 KT RANGE OVERNIGHT BUT WILL CLOSELY BE WATCHING
THE AREA VWPS AND AIRCRAFT SOUNDINGS FOR INDICATIONS OF A STRONGER
LOW LEVEL JET AND THUS STRONGER WINDS OVERNIGHT THAN ARE CURRENTLY
FORECAST. WILL ALSO BE WATCHING STRATUS DEVELOPMENT LATER TONIGHT
ALONG THE TEXAS COAST AS THE MODELS HAVE NOT HANDLED THE STRATUS
WELL THE LAST FEW DAYS. HOWEVER...THE WESTERN HALF OF THE CWA IS
EXPECTED TO REMAIN MOSTLY CLOUDY FOR THE EVENING HOURS.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT SUN MAR 20 2011/
WE HAVE HAD ANOTHER WARM AND BREEZY DAY WITH OCCASIONAL GUSTS
AROUND 30 MPH THIS AFTERNOON. THE WINDS WILL DECREASE AT LEAST
TEMPORARILY AFTER SUNSET...BUT MAY PICK UP AGAIN AFTER 04Z AS A
LOW LEVEL JET DEVELOPS. LOW CLOUDS WILL SPREAD NORTHWARD
OVERNIGHT INTO MONDAY MORNING WITH SKIES BECOMING PARTLY
CLOUDY/PARTLY SUNNY MONDAY AFTERNOON. THE WINDS WILL INCREASE TO
15 TO 25 MPH AGAIN BY MIDDAY.

AS A SHORT WAVE MOVES OUT ACROSS THE SOUTHERN PLAINS...A DRY LINE
WILL MOVE EAST INTO THE WESTERN PART OF NORTH TEXAS LATE TUESDAY
AFTERNOON. FORCING SHOULD TEND TO WEAKEN THE CAP...BUT AT THIS
TIME IT APPEARS THAT WE WILL REMAIN CAPPED TUESDAY AFTERNOON AND
EVENING SO HAVE NOT MENTIONED THUNDERSTORMS IN THE FORECAST. WE
WILL CONTINUE TO MONITOR THIS AS IF STORMS WERE TO DEVELOP...THEY
WOULD LIKELY BECOME SEVERE. A COLD FRONT WILL CATCH UP WITH THE
DRYLINE TUESDAY NIGHT AND WEDNESDAY AND MOVE THROUGH NORTH TEXAS.

WARM AND DRY WEATHER WILL CONTINUE THROUGH THE END OF THE WORK
WEEK. HAVE LEFT A SLIGHT CHANCE OF THUNDERSTORMS FOR SATURDAY
NIGHT AND SUNDAY AS ANOTHER SHORTWAVE AND COLD FRONT APPROACH AND
THEN MOVE THROUGH THE REGION.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  81  62  84  61 /   0   5  10  10  10
WACO, TX              63  81  63  85  61 /   0   5  10  10  10
PARIS, TX             58  79  59  81  59 /   0   5   5  10  10
DENTON, TX            61  80  62  84  56 /   0   5  10  10  10
MCKINNEY, TX          61  80  62  82  60 /   0   5  10  10  10
DALLAS, TX            63  81  63  85  62 /   0   5  10  10  10
TERRELL, TX           60  81  62  81  61 /   0   5  10  10  10
CORSICANA, TX         63  82  63  81  62 /   0   5  10  10  10
TEMPLE, TX            65  80  63  82  62 /   0   5  10  10  10
MINERAL WELLS, TX     60  83  62  89  53 /   0   5  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/82
Hazardous weather outlook, Mar 20, 2:40 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT SUN MAR 20 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
WESTERN PARTS OF NORTH TEXAS ON TUESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Collin

When
March 21, 12:00 AM CST to March 31, 11:59 PM CST
Where
Collin forecast zone
Crop damage
$8,000
Reported by
Other Federal Agency
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in extreme drought (D3).

Drought, Grayson

When
March 21, 12:00 AM CST to March 31, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$8,000
Reported by
Other Federal Agency
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month with only abnormally dry conditions (D0). With little to no rainfall, drought conditions worsened and the county ended the month in extreme drought (D3).

Drought, Bell

When
March 21, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

According to the US Drought Monitor, the county started the month in moderate drought (D1). With little to no rainfall, drought conditions worsened and the county ended the month in severe drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294109, 294110, 294111.